Adverse drug reactions
A case study from the BNF looking at adverse drug reactions.
Based on a case study from the BNF/BNFC e-newsletter, March 2010, available here
A 67 year old woman with an extensive rash is referred urgently to hospital. The rash started on the backs of her hands and spread very quickly to the arms, trunk, neck, and face. The lesions consist of concentric rings with frank blistering in some areas. Lesions have also started to appear on her lips and inside her mouth.
Her medications include: ramipril 10mg once daily, simvastatin 40mg at night, aspirin 75mg once daily, metformin 1g twice daily, gliclazide 40mg each morning. She was started on aspirin 5 years ago following a stroke. At about the same time, she was diagnosed with type 2 diabetes and has been taking metformin, ramipril, and simvastatin for over 4 years. She was prescribed gliclazide during her annual diabetes review 2 months ago.
The patient denies taking any over-the-counter medicines or herbal remedies. She has not made any significant changes to her diet and there is no history of recent infection.
- Blood pressure = 127/75 mmHg
- Body Mass Index = 26kg/m2
- HbA1c = 8.0% (64mmol/mol)
Her U + Es, renal, and liver function are normal.
Which drug is most likely to be causing erythema multiforme?
According to the side-effects under the prescribing notes for sulphonylureas (section 220.127.116.11, BNF 59), hypersensitivity reactions can occur, usually in the first 6–8 weeks of therapy. They consist mainly of allergic skin reactions which progress rarely to erythema multiforme. The monograph for ramipril, BNF 59, also includes erythema multiforme as a side-effect. The time at which erythema mutiforme occurred in this patient is closely related to the time from when gliclazide was started and characteristic of hypersensitivity reactions with sulphonylureas.
Why are some side-effects included in the BNF drug monographs while others are included in the prescribing notes?
How to Use the BNF
In BNF 59 explains that clinically relevant side-effects for most drugs are included in the monographs. However, if a class of drugs (e.g. sulphonylureas) share the same side-effects, these are presented in the prescribing notes while those unique to a particular drug in that class are included in its individual drug monograph. The prescribing notes in the BNF may also highlight important safety concerns and differences between drugs in their ability to cause certain side-effects.
How should this adverse drug reaction (ADR) be managed?
This patient has suffered a major manifestation of erythema multiforme accompanied by mucosal involvement after starting gliclazide. Gliclazide should be stopped and the reaction should be clearly documented in the patient’s medical record and allergy history to prevent recurrence. If the reaction does not subside after stopping gliclazide, other causes for the reaction should be considered. Treatment to ameliorate the symptoms of erythema multiforme can be provided as necessary.
Should this ADR be reported through the Yellow Card scheme to the Medicines and Healthcare products Regulatory Agency (MHRA)?
According to Adverse Reactions to Drugs (Guidance on Prescribing, BNF 59), the MHRA requests that all serious suspected reactions to established drugs in adults are reported even if the effect is well recognised. Serious reactions include those that are fatal, life-threatening, disabling, incapacitating, or which result in hospitalisation, or prolong hospital stay.
Although erythema multiforme is a recognised side-effect of sulphonylureas that usually resolves spontaneously when the drug has been discontinued, the ADR should be reported in this case because it has led to hospitalisation of the patient. If you are not sure whether to report an ADR or whether someone else has reported it, you should still report the ADR. Only a suspicion of an ADR is needed to report.
ADRs should be reported through the Yellow Card Scheme using the electronic form at yellowcard.gov.uk. Alternatively, prepaid Yellow Cards for reporting are bound in the inside back cover of the BNF.
The patient’s gliclazide therapy is stopped and the erythema mutiforme resolves. She is started on sitagliptin 100mg once daily.
She is readmitted 3 weeks later with nausea, vomiting, and severe, persistent abdominal pain which radiates to the back. Symptoms started 6 hours ago.
- Serum amylase = 610iu/litre (0–140)
- Serum lipase = 530iu/litre (0–160)
- Urea = 7.4mmol/litre (2.5–6.5)
- Calcium = 2.4mmol/litre (2.2–2.6)
- Blood glucose = 11mmol/litre (3.5–10)
- White blood cell count = 12 x 109/litre (4–11 x 109)
- Bilirubin = 10micromol/litre (5–17)
- Serum aspartate aminotransferase = 45iu/litre (0–35)
- eGFR = 105mL/minute/1.73m2
- Blood pressure = 120/70mmHg
X-ray of the abdomen shows no evidence of gallstones or pancreatic calcification. Abdominal ultrasound shows no evidence of pancreatic necrosis or dilatation of intrahepatic ducts.
A diagnosis of acute pancreatitis is made but causality is not known.
The patient is nil by mouth and placed on supportive therapy including parenteral analgesia, intravenous fluids, and intravenous insulin.
Which drug is most likely to be causing acute pancreatitis?
According to the prescribing notes for statins (section 2.12 , BNF 59), pancreatitis can occur very rarely. ACE inhibitors can also cause pancreatitis (section 2.5.5, BNF 59). The monograph for sitagliptin, BNF 59, includes pancreatitis as a side-effect that is also reported. This episode of pancreatitis seems to have coincided with initiation of treatment with sitagliptin.
How frequently has pancreatitis been reported with sitagliptin?
How to use the BNF
BNF 59 explains that side-effects are generally listed in order of frequency and arranged broadly by body systems. Occasionally a rare side-effect might be listed first if it is considered to be particularly important because of its seriousness. The frequency of side-effects is described as:
Side-effects very common (greater than 1 in 10) and common (1in 100 to 1in 10); less commonly (1 in 1000 to 1 in 100); rarely (1 in 10 000 to 1 in 1000); very rarely (less than 1 in 10 000); also reported, frequency not known
The frequency of pancreatitis with sitagliptin is not known. Pancreatitis was identified as a side-effect with sitagliptin from spontaneous reports received post-marketing. It is not possible to calculate the frequency of side-effects from spontaneous reporting rates alone as neither the number of patients using the drug nor the extent of under-reporting is known.
Why is Januvia® (the proprietary preparation of sitagliptin) assigned the▼symbol?
According to Adverse Reactions to Drugs (Guidance on Prescribing, BNF 59), the black triangle symbol ▼ identifies newly licensed medicines that are monitored intensively by the MHRA. Only limited information is available from clinical trials on the safety of new medicines. Further understanding about the safety of medicines depends on the availability of information from routine clinical practice.
Should this suspected ADR with sitagliptin be reported through the Yellow Card Scheme?
According to Adverse Reactions to Drugs (Guidance on Prescribing, BNF 59), for medicines showing the black triangle symbol (e.g. sitagliptin), all suspected reactions (including those considered not to be serious) should be reported through the Yellow Card Scheme. An adverse reaction should be reported even if it is not certain that the drug has caused it, or if the reaction is well recognised, or if other drugs have been given at the same time.
The patient makes a good recovery and recommences her usual oral medications; however sitagliptin is not restarted. How should this patient’s type 2 diabetes be treated?
This patient is at high risk of complications because she has a long history of type 2 diabetes, she has a history of stroke, and she seems to have been unable to tolerate two oral antidiabetic drugs. She should continue to take metformin and she can also be prescribed a long-acting insulin at bedtime.
Online training units, written and reviewed by experts. Earn two hours' CPD and a personalised certificate for your portfolio.
Subscribers get five FREE learning units and non-subscribers can access each learning unit for £10 + VAT.